Wyoming, 2023High Wind in Wyoming, February 18, 2023
February 18, 2023 · NWS CYS · 2 events in 2 counties and zones
A period of high winds returned to the wind-prone locations across southeast Wyoming during the day on the 18th ahead of a big high wind event.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of high winds returned to the wind-prone locations across southeast Wyoming during the day on the 18th ahead of a big high wind event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 18, 10:53 AM MST, 9 minutes earlier.
Area forecast discussion, Feb 18, 10:53 AM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1053 AM MST Sat Feb 18 2023
.UPDATE...
Issued at 743 AM MST Sat Feb 18 2023
Upgraded current High Wind Watches for Arlington and Summit to
warnings for today. Wind speeds at Arlington in WYZ110 gusting to
54mph and latest Craig/Casper gradients continue to increase
through the morning hours. Looking at Bordeaux...winds have not
materialized yet up there. Thinking the surface trough may be too
far west for them currently. GFS showing this trough shifting
eastward later this morning...so will keep the current warning
going as is. Updates sent.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 333 AM MST Sat Feb 18 2023
...PROLONGED HIGH WIND EVENT TO PRECEDE WINTER STORM...
Multiple weather threats to impact SE Wyoming beginning today and
continuing through Wednesday. The first hazard will be a
prolonged high wind event that will first impact the wind prone
areas today before spreading across SE Wyoming Sunday night
through Tuesday. Immediately on the heels of the high winds, a
series of storm systems will bring the chance for widespread
accumulating snow with the mountains seeing between 3-4 feet while
the valleys could see a range between 4-12" (more detailed snow
discussion below). The last hazard will be a strong arctic front
that will bring very cold temperatures with even colder wind
chills toward the end of this extended short term forecast period.
See following sections for more details on the wind and snow
forecast.
.(HIGH WINDS): Model parameters and in-house guidance continue to
show strong signals for a prolonged high wind event to impact much
of SE Wyoming. These strong winds occur in two periods. The first
period will begin later today and primarily impact the wind prone
areas and the I-80 summit. Tight pressure gradients and both 850
and 700mb CAG-CPR rapidly increase to above 60 and 50 meters
respectively late this afternoon and into the evening. At this
time, models have locked in in developing a strong core of ~70kt
700mb winds near the Bordeaux wind prone area. Trends over the
past few runs have shown expected wind gusts for Bordeaux to hit
over 70 mph with wind gusts around 65 mph for the Arlington and
I-80 summit. There will be a brief lull in the winds on Saturday
evening into Sunday morning, but indicators continue to show that
by late Sunday night into Tuesday, widespread strong winds are
likely for much of SE Wyoming. In-house guidance has carried high
probabilities for multiple runs and across multiple days. These
high winds looks like they wills spill into parts of eastern
Wyoming where wind gusts along the I-25 corridor could exceed 65
mph. With such a strong signal high wind watches were issued, but
with ongoing high wind highlights already in place decided to not
to overlap highlights and only issue for areas who are not
currently in any highlights with the plan on adding additional
zones with the next forecast update.
.(SNOW EVENT AND COLD): A shortwave disturbance will propagate
via northwest flow aloft on Saturday into Saturday night from the
Canadian Rockies. This disturbance will bring weak amounts of
moisture along with it. However the strong winds will create
favorable upslope and orographic enhancement for the Snowy and
Sierra Madre mountain ranges. Went ahead with a Winter Weather
Advisory headline to reflect the expected snowfall accumulation of
6-10 inches. Localized areas could see up to a foot of snowfall
at the highest elevations. Visibility reductions will also be a
concern due to the strong winds on Sunday. A temporary lull is
expected for the snow shower activity in the higher elevations and
mountain terrain from Sunday night into midday Monday. Another
shortwave disturbance is progged to arrive on Monday afternoon
into midday Tuesday, bringing another round of snow activity to
the higher terrain and mountain ranges. This will be the second
round of several occurrences for snowfall accumulations for the
mountains.
The main weather story is the continued model guidance from Tuesday
afternoon through Wednesday night of a developing winter storm and
bitter cold temperatures across the cwa. A strong cold front is
anticipated to sweep across the region overnight Tuesday.
Temperatures will drop quickly behind this strong cold front, and
the difference between daytime highs on Tuesday afternoon, and
temperatures late Wednesday afternoon is forecast to be on the order
of potentially 40-60 degrees colder in the high plains and lower
terrain. This anomalous cold air mass will be amplified by winter
weather impacts as a Colorado surface low develops via lee-side
cyclogenesis. Model guidance still has a fair amount of disagreement
regarding the placement of where the light, moderate, and
potentially heavy snow accumulations will reside in our cwa. The GFS
is signaling a more northerly storm track, limiting the highest
snowfall accumulations to our northern forecast zones, and the EC
model has a more broad solution of heavier snowfall accumulations
for a larger portion of our cwa. Have gone with a conservative
approach regarding overall confidence with the lowest forecast
snowfall residing along and near the Colorado/Wyoming/Nebraska
border. However, confidence for significant levels of snowfall
accumulation remains in the Sierra Madre and Snowy Range from Monday
into the latter portion of this week. As mentioned in previous
forecast discussions, this area will locally have 1 to 3+ inches of
QPF. If we include the snowfall that occurs during this weekend into
the near-end of the extended forecast period, localized areas above
9000 foot elevations could easily see 3 to 5 feet of snowfall. All
this being said, when you include the strong winds across our region
with the potential snowfall accumulations for the cwa, we are likely
to see prolonged weather impacts should model guidance remain
unchanged.
.LONG TERM...(Thursday and Friday)
Issued at 333 AM MST Sat Feb 18 2023
By Friday, there is significant ensemble
spread, leading to higher forecast uncertainty. A few are
increasingly trending towards a solution that leaves a piece of the
upper level low over the California coast, with moist southwest flow
ahead allowing mountain snow showers to continue through Friday, but
this is fairly low confidence.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1051 AM MST Sat Feb 18 2023
Primary aviation concern this afternoon and through the TAF period
are gusty winds. Southeast Wyoming terminals could see gusts over 30
kts throughout the day and overnight. Winds will be lighter across
western Nebraska terminals, but could still see an occasional gust
over 25 kts. Turbulence is also possible this afternoon as mountain
wave clouds exists across the area. Winds aloft overnight will
strengthen which could lead to areas of LLWS. A front will move
through overnight bringing some extra cloud cover to the region.
KRWL may see some low CIGs late tonight/early Sunday morning as well
as some scattered snow showers. Expect poor visibility in snow.
&&
.FIRE WEATHER...
Issued at 315 AM MST Fri Feb 17 2023
No fire weather concerns will be present as continued cool and dry
conditions are expected for most locations. Recent snowfall has
assisted with keeping fuels out of elevated concerns. However,
minimum relative humidity values will be in the 20-30 percent range
across portions of southeast Wyoming and strong, gusty winds will be
present this weekend as well.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Sunday afternoon through Tuesday morning
for WYZ104-107>109-117>119.
High Wind Warning until 8 AM MST Sunday for WYZ106-110-116.
Winter Weather Advisory from 11 PM this evening to 5 PM MST
Sunday for WYZ112-114.
NE...None.
&&
UPDATE...GCC
SHORT TERM...BW/AW
LONG TERM...AW
AVIATION...SF
FIRE WEATHER...BWHazardous weather outlook, Feb 18, 6:01 AM MST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
601 AM MST Sat Feb 18 2023
WYZ104-106>110-116>119-191315-
Ferris/Seminoe/Shirley Mountains-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
601 AM MST Sat Feb 18 2023
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Breezy winds develop this afternoon. Winds could gust as high as
35 mph.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Prolonged period of strong winds begin on Sunday and continue into
Tuesday. High Wind Watches and Warnings have been issued. See
active highlights for more details.
Widespread snowfall accumulation to start Tuesday night and
continue for the rest of the week. Strong cold front will bring
very cold temperatures and even colder wind chill values.
.Spotter information statement...
Spotter activation will not be required.
WYZ101>103-105-111-113-115-191315-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
601 AM MST Sat Feb 18 2023
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Breezy winds develop this afternoon. Winds could gust as high as
35 mph.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Widespread snowfall accumulation to start Tuesday night and
continue for the rest of the week. Strong cold front will bring
very cold temperatures and even colder wind chill values.
.Spotter information statement...
Spotter activation will not be required.
WYZ112-114-191315-
Sierra Madre Range-Snowy Range-
601 AM MST Sat Feb 18 2023
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Snow will begin to fall later this afternoon. Falling snow will be
accompanied by strong, gusty winds. Winter Weather Advisories have
been issued.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Prolonged period of heavy snow, and strong winds may create
instances of blizzard conditions in the highest elevations.
Snowfall accumulation could range from 3-4 feet of snow.
.Spotter information statement...
Spotter activation will not be required.
NEZ002-003-019>021-054-055-095-096-191315-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
601 AM MST Sat Feb 18 2023
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Prolonged period of strong winds begin on Sunday and continue into
Tuesday.
Widespread snowfall accumulation to start Tuesday night
and continue for the rest of the week. Strong cold front will
bring very cold temperatures and even colder wind chill values.
.Spotter information statement...
Spotter activation will not be required.
High Wind, North Snowy Range Foothills
- When
- February 18, 11:02 AM MST to 8:26 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple WYDOT mesonet stations along Interstate 80 reported high winds with gusts around 65 mph and sustained winds over 40 mph. WYDOT mesonet station Cooper Cove (WY24) reported maximum wind gust 7 miles east-southeast of Arlington at 7:26 PM MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 18, 12:44 PM MST to 9:44 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 reported maximum wind gust 9 miles south of Wheatland.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Montana, February 18 to 22, 20236 injured · 68 kt wind · 34 events
- High Wind in Colorado, February 18 to 22, 202385 kt wind · 11 events
- Frost and Freeze in California, February 18, 20238 events
- High Wind in New Mexico, February 18, 202364 kt wind · 2 events
- Flash Flood in Hawaii, February 18 to 19, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070542, 1070541.